Alert archive / Washington / Flood Watches in 2021
Flood Watch 15, NWS Seattle, WA
NWS Seattle, WA issued this flood watch at Dec 10, 2021, 7:18 AM PST for Lewis County, Mason County, Washington. It was in force for 32 hr.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2021, 7:18 AM PST (15:18 UTC)
- Expired
- Dec 11, 2021, 3:17 PM PST
- In force
- 32 hr
- Issued by
- NWS Seattle, WA
- Flood severity
- None
Counties Lewis County, WA, Mason County, WA
The radar
The Langley Hill radar (KLGX), 101 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 3.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
902
WGUS66 KSEW 101518
FFASEW
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Seattle WA
718 AM PST Fri Dec 10 2021
.A strong storm system will bring a round of heavy rainfall and
rising snow levels to the Olympics this afternoon through Saturday,
bringing the threat for flooding along the Skokomish River in Mason
County.
WAC045-110400-
/O.NEW.KSEW.FA.A.0015.211210T1518Z-211211T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-
Including the cities of Shelton
718 AM PST Fri Dec 10 2021
...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
* WHAT...Flooding caused by excessive rainfall is possible.
* WHERE...A portion of northwest Washington, including the following
county, Mason.
* WHEN...Through Saturday morning.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- A strong storm system will bring rising snow levels and heavy
rainfall of 2 to 4 inches to portions of the southern
Olympics this afternoon through Saturday morning, resulting
in river flooding along the Skokomish River in Mason County
by Saturday afternoon.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
CK3 follow-up statements
750
WGUS66 KSEW 101651
FFASEW
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Seattle WA
851 AM PST Fri Dec 10 2021
.A strong storm system will bring a round of heavy rainfall and
rising snow levels to the Olympics and parts of the Cascades this
afternoon through Saturday, resulting in a threat for flooding along
the Skokomish River in Mason County and Newaukum River in Lewis
County.
WAC041-111200-
/O.EXB.KSEW.FA.A.0015.000000T0000Z-211212T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis-
Including the cities of Fords Prairie and Chehalis
851 AM PST Fri Dec 10 2021
...FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
* WHAT...Flooding caused by excessive rainfall is possible.
* WHERE...A portion of west central Washington, including the
following county, Lewis.
* WHEN...Through Saturday evening.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- A strong storm system will bring rising snow levels and heavy
rainfall of 2 to 4 inches to portions of the southern
Washington Cascades this afternoon through Saturday morning,
resulting in river flooding along the Skokomish River in
Mason County by Saturday afternoon.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
WAC045-111200-
/O.EXT.KSEW.FA.A.0015.000000T0000Z-211212T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-
Including the cities of Shelton
851 AM PST Fri Dec 10 2021
...FLOOD WATCH NOW IN EFFECT THROUGH SATURDAY EVENING...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...A portion of northwest Washington, including the following
county, Mason.
* WHEN...Through Saturday evening.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- A strong storm system will bring rising snow levels and heavy
rainfall of 2 to 4 inches to portions of the southern
Olympics this afternoon through Saturday morning, resulting
in river flooding along the Skokomish River in Mason County
by Saturday afternoon.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
45135
WGUS66 KSEW 111123
FFASEW
Flood Watch
National Weather Service Seattle WA
323 AM PST Sat Dec 11 2021
.A strong storm system will bring a round of heavy rainfall and
rising snow levels to the Olympics and parts of the Cascades this
afternoon through Saturday, resulting in a threat for flooding along
the Skokomish River in Mason County and Newaukum River in Lewis
County.
WAC041-045-120030-
/O.CON.KSEW.FA.A.0015.000000T0000Z-211212T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis-Mason-
Including the cities of Fords Prairie, Chehalis, and Shelton
323 AM PST Sat Dec 11 2021
...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...Portions of northwest Washington and west central
Washington, including the following counties, in northwest
Washington, Mason. In west central Washington, Lewis.
* WHEN...Through this evening.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- A strong storm system will bring additional rainfall of 1 to
2 inches for a total of 3 to 5 inches of rain to portions
portions of the southern Olympics through this morning. This
could result in in river flooding along the Skokomish River
in Mason County by early this afternoon and the Newaukum
River in Lewis County later today.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
12528 WGUS66 KSEW 112317 FFASEW Flood Watch National Weather Service Seattle WA 317 PM PST Sat Dec 11 2021 WAC041-045-120030- /O.CAN.KSEW.FA.A.0015.000000T0000Z-211212T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lewis-Mason- Including the cities of Fords Prairie, Chehalis, and Shelton 317 PM PST Sat Dec 11 2021 ...FLOOD WATCH IS CANCELLED... The Flood Watch is cancelled for portions of northwest Washington and west central Washington, including the following counties, in northwest Washington, Mason. In west central Washington, Lewis. A flood warning is in effect for the Skokomish River in Mason county. No other river flooding is expected. $$ 19
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this flood watch went out at Dec 10, 3:54 AM PST, 3 hours 24 minutes earlier.
Area forecast discussion, Dec 10, 3:54 AM PST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
354 AM PST Fri Dec 10 2021
.SYNOPSIS...Strong weather system moving through Western
Washington later tonight into Saturday morning with local high
winds, heavy mountain snow and lowland rain. Cool upper level
trough setting up over the Eastern Pacific Saturday night through
Monday keeping the weather unsettled over the area. Upper level
trough digging south and moving through Western Washington
Tuesday. Additional weather systems will move by mostly to the
south middle of next week.
&&
.SHORT TERM /TODAY THROUGH SUNDAY/...Satellite imagery shows
cloudy skies over most of the area early this morning. Doppler
radar has a persistent convergence zone along the Snohomish/Skagit
county line extending back over the northern portion of Whidbey
Island. Outside of the convergence just isolated showers across
the area. Temperatures at 3 am/11z were in the mid 30s to lower
40s.
Strong frontal system moving towards the area this morning with
the leading edge of the warm front within 250 miles of the coast.
Warm front moving into Western Washington late this afternoon
with increasing rain across the area. Snow levels, which start out
near 1000 feet early this morning will rise up to near 3000 feet
by late afternoon.
Warm front moving through tonight with the trailing cold front
approaching in the early morning hours. Winds rising along the
coast, KAST-KUIL gradients increasing to around plus 10 mb, 850 mb
winds in the 40-55 knot range, and over the the Northwest
Interior with sustained winds as high as 45 mph and gusts as high
as 50-60 mph. High wind warnings have been issued for these
locations from 7 pm tonight to 4 am Saturday morning. Winds
increasing over the rest of the area as well with the KPDX-KBLI
gradient peaking around plus 11 mb in the 09z-12z time frame just
ahead of the cold front. Wind advisory remains in effect for most
of the interior lowlands for southerly winds 20-30 mph and gusts
as high as 50 mph. Winds in this range have the potential to bring
down some trees and cause power outages. The chances are even
greater this time around with the saturated ground from all the
recent rains.
Snow levels continue to rise slightly from Stevens Pass southward
up to around 3500 feet. Heavy snow expected at all the passes
except Snoqualmie overnight and a winter storm warning has been
issued beginning tonight at 6 pm. Still a tough call on the
precipitation type at Snoqualmie pass. Low level easterly flow is
not very strong but the cooler air trapped in the pass can be
hard to scour out. Will stay with the idea of a wintery mix (
possible freezing rain ) overnight. With the heaviest
precipitation over the North Cascades this will be a significant
snow producer for Mount Baker.
Cold front dropping through Western Washington from northwest to
southeast Saturday morning. Winds easing behind the front. Snow
levels will drop quickly behind the front down to around 2000 feet
Saturday afternoon with more heavy snow in the mountains.
Cool upper level trough covering most of the eastern Pacific
Saturday night and Sunday. Nothing real organized spinning out of
the trough but the cool and unstable air mass over Western
Washington will keep showers in the forecast. Good orographic
westerly flow aloft and low snow levels will keep the snow piling
up the mountains. Right now the winter storm warning goes until 4
am Sunday. There is a good chance this will need to be extended
through the remainder of Sunday. New snow totals from tonight
through late Sunday night of 3 to 4 feet very possible for Mount
Baker and Mount Rainier.
.LONG TERM /MONDAY THROUGH THURSDAY/...Upper level trough
remaining offshore Monday with the trough digging south throughout
the day. Just like Saturday night and Sunday nothing real
organized spinning out of the trough but the cool unstable air
mass will keep showers in the forecast. Snow levels remaining
below pass levels with more snow for the mountains. Upper level
trough moving through Tuesday with most of the energy moving
inland south of the area. Operational models continuing the trend
with the next system moving inland well south of the area
Wednesday and Thursday. The ensembles have the upper level low a
little closer to the area. While the operational runs are pretty
dry most of the ensemble members are indicating a high pop low QPF
scenario for the area. With the upper level low to the south snow
levels could drop down to 500 feet or lower especially in the
late night and morning hours Wednesday and Thursday but there will
be little moisture to accompany the low snow levels. Felton
&&
.AVIATION...West to northwest flow aloft continuing through tonight.
Low level southerly flow will increase this afternoon into tonight
as a vigorous frontal system approaches the region. Widespread MVFR
ceilings continue across the interior of Western Washington this
morning with a few showers. Steady precipitation ahead of the
front will spread inland from the coast this afternoon and tonight
with ceilings remaining mostly MVFR. Low level wind shear possible
this evening into late tonight as 2000-5000 foot winds rise to 40 to
55 knots.
KSEA...Predominantly MVFR through the forecast period with rain
increasing from around 00Z into the overnight hours. Surface wind
southerly 8 to 13 knots rising to 20-25 gusting 30-35 knots 06Z
through 12Z tonight. 27
&&
.MARINE...A vigorous frontal system will move through the area
tonight and Saturday with gales most waters. Winds could briefly
reach storm force over the coastal waters around frontal passage.
Winds will gradually ease on Sunday and then turn weakly offshore on
Monday. Light southerly winds are expected for Tuesday.
Coastal seas briefly subside below 10 feet today before rising to 14
to 18 feet over the weekend. Seas will gradually subside again early
next week. 27
&&
.HYDROLOGY...Two to four inches of precipitation over the south
slopes of the Olympics later this afternoon through Saturday
morning combined with a brief rise in the snow levels up to 4500
feet will likely push the Skokomish river above flood stage
Saturday. Rivers over Southwest Washington will also initially
respond to the heavy rain but lower snow levels over the Cascades
will limit the amount of the rises in these rivers. No additional
river flooding expected in the next 7 days. Felton
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory from 7 PM this evening to 10 AM PST Saturday for
Bellevue and Vicinity-Bremerton and Vicinity-East Puget
Sound Lowlands-Everett and Vicinity-Hood Canal Area-Lower
Chehalis Valley Area-Seattle and Vicinity-Southwest
Interior-Tacoma Area.
Winter Storm Warning from 6 PM this evening to 4 AM PST Sunday
for Cascades of Pierce and Lewis Counties-Cascades of
Snohomish and King Counties-Cascades of Whatcom and Skagit
Counties-Olympics.
High Wind Warning from 7 PM this evening to 4 AM PST Saturday
for Admiralty Inlet Area-Central Coast-North Coast-San Juan
County-Western Skagit County-Western Whatcom County.
PZ...Small Craft Advisory until 4 PM PST this afternoon for Coastal
Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville 10 To
60 Nm-Coastal Waters From James Island To Point Grenville
Out 10 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
To Cape Shoalwater Out 10 Nm-Grays Harbor Bar-Northern
Inland Waters Including The San Juan Islands-West Entrance
U.S. Waters Strait Of Juan De Fuca.
Gale Warning from 4 PM this afternoon to 4 PM PST Saturday for
Coastal Waters From Cape Flattery To James Island 10 To 60
Nm-Coastal Waters From Cape Flattery To James Island Out 10
Nm-Coastal Waters From James Island To Point Grenville 10
To 60 Nm-Coastal Waters From James Island To Point
Grenville Out 10 Nm-Coastal Waters From Point Grenville To
Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
Grenville To Cape Shoalwater Out 10 Nm.
Small Craft Advisory from 10 AM this morning to 4 PM PST this
afternoon for Admiralty Inlet-East Entrance U.S. Waters
Strait Of Juan De Fuca-Puget Sound and Hood Canal.
Gale Warning from 4 PM this afternoon to 7 AM PST Saturday for
Admiralty Inlet-East Entrance U.S. Waters Strait Of Juan De
Fuca-Northern Inland Waters Including The San Juan Islands-
West Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory from 10 PM this evening to 2 PM PST
Saturday for Central U.S. Waters Strait Of Juan De Fuca.
Gale Warning from 4 PM this afternoon to 10 AM PST Saturday for
Puget Sound and Hood Canal.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 2:36 AM PST | Small Craft Advisory | SEW | 12 hr | |
| Dec 10, 4:07 AM PST | High Wind Warning | SEW | San Juan | 28 hr |
| Dec 10, 4:19 AM PST | Winter Storm Warning | SEW | 48 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.